Alert archive / Indiana / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS Indianapolis, IN

March 18, 202111 counties in Indiana

NWS Indianapolis, IN issued this areal flood advisory at Mar 18, 2021, 12:40 PM EDT for 11 counties in Indiana. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 12:40 PM EDT (16:40 UTC)
Expired
Mar 18, 2021, 4:00 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WGUS83 KIND 181640
FLSIND

Flood Advisory
National Weather Service Indianapolis IN
1240 PM EDT Thu Mar 18 2021

INC011-015-023-035-057-067-095-107-135-157-159-182000-
/O.NEW.KIND.FA.Y.0002.210318T1640Z-210318T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Carroll IN-Clinton IN-Delaware IN-Hamilton IN-Howard IN-
Madison IN-Montgomery IN-Randolph IN-Tippecanoe IN-Tipton IN-
1240 PM EDT Thu Mar 18 2021

The National Weather Service in Indianapolis has issued a

* Flood Advisory for...
  Boone County in central Indiana...
  Clinton County in central Indiana...
  Hamilton County in central Indiana...
  Howard County in central Indiana...
  Madison County in central Indiana...
  Tipton County in central Indiana...
  Delaware County in east central Indiana...
  Randolph County in east central Indiana...
  Carroll County in north central Indiana...
  Northeastern Montgomery County in west central Indiana...
  Tippecanoe County in west central Indiana...

* Until 400 PM EDT.

* At 1240 PM EDT, Doppler radar and automated rain gauges indicated 
  between 1 and 2 inches of rain have fallen since last night. Minor 
  flooding is ongoing or expected to begin shortly in the advisory 
  area.

* Some locations that will experience flooding include...
  Muncie, Lafayette, Anderson, Kokomo, Frankfort, Carmel, Fishers, 
  Noblesville, West Lafayette, Lebanon, Zionsville, Elwood, 
  Alexandria, Tipton, Winchester, Delphi, Windfall, Westfield, 
  Yorktown and Cicero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4056 8709 4056 8677 4074 8675 4074 8653
      4069 8653 4069 8637 4056 8637 4057 8586
      4038 8586 4038 8522 4031 8522 4031 8480
      4002 8481 4009 8555 3995 8561 3992 8668

$$

MK
1 follow-up statement
378 
WGUS83 KIND 181900
FLSIND

Flood Advisory
National Weather Service Indianapolis IN
300 PM EDT Thu Mar 18 2021

INC011-015-023-035-057-067-095-107-135-157-159-182000-
/O.CON.KIND.FA.Y.0002.000000T0000Z-210318T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Carroll IN-Clinton IN-Delaware IN-Hamilton IN-Howard IN-
Madison IN-Montgomery IN-Randolph IN-Tippecanoe IN-Tipton IN-
300 PM EDT Thu Mar 18 2021

...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON 
FOR BOONE, CLINTON, HAMILTON, HOWARD, MADISON, TIPTON, DELAWARE, 
RANDOLPH, CARROLL, NORTHEASTERN MONTGOMERY AND TIPPECANOE COUNTIES...

At 300 PM EDT, Doppler radar and automated rain gauges show heavy 
rain fell over the area today and was still falling over parts of 
the advisory area. Minor flooding will continue over parts of the 
advisory area. Between 1 and 2 inches of rain have fallen since last 
night.

Some locations that will experience flooding include...
  Muncie, Lafayette, Anderson, Kokomo, Frankfort, Carmel, Fishers, 
  Noblesville, West Lafayette, Lebanon, Zionsville, Elwood, 
  Alexandria, Tipton, Winchester, Delphi, Windfall, Westfield, 
  Yorktown and Cicero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4056 8709 4056 8677 4074 8675 4074 8653
      4069 8653 4069 8637 4056 8637 4057 8586
      4038 8586 4038 8522 4031 8522 4031 8480
      4002 8481 4009 8555 3995 8561 3992 8668

$$

MK

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Mar 18, 10:01 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 10:01 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1001 AM EDT Thu Mar 18 2021

.Forecast Update...
Issued at 1000 AM EDT Thu Mar 18 2021

Wind Advisory along/north of the Terre Haute-Greensburg line now
extended through 1100 PM this evening.

No major changes so far this morning as moderate to occasionally
heavy rain continues, and winds continue to increase across most of
central Indiana.  Lowered POPs a bit across our southern tier and
especially the southwestern-most counties...although agree with most
recent guidance that coverage of showers will fill in a bit for the
southwestern quadrant as the day goes on and the overall system
pulls slightly southward as the surface low departs to our
southeast.  Main axis of rain still progged for north of I-70, where
most locations will pick up 1.00-1.75" from just the 12z-0z
period today. Decided to extend Wind Advisory for same counties
through 3z tonight as guidance shows H850 LLJ continuing while
crossing the region this evening. Temperatures will drop into the
40s by late today.

&&

.Short Term...(Today through Friday)
Issued at 311 AM EDT Thu Mar 18 2021

...Wind Advisory from 8 AM to 8 PM Today...

Widespread rain with a few storms is expected for today as an upper
level low pressure system passes through the Midwestern states.  As
of early this morning, the surface low pressure system was crossing
into southern Illinois.  During much of the overnight hours,
precipitation has struggled to make it very far into Indiana which
seems to be due to the fact that much of the moisture has been
robbed by the convection across the southern Gulf states.  Surface
flow remains easterly with little additional moisture advection.  Do
think that rain will slowly become more widespread later this
morning as the low pressure moves closer and the strong low to mid
level lift arrives.

The threat for thunder appears fairly minimal with the expected
falling temperatures today, so will cap the mention at just SChc.
With the overall lack of strong convection, that should also lead to
slightly lower QPF amounts compared to what previous forecasts had,
but with the fairly persistent rain, still expected amounts of
around an inch for much of the area.  The primary concern for the
daytime hours looks to be strong winds with the core of the 850mb
LLJ over the area by mid afternoon.  That combined with the
increasing pressure gradient forces should bring winds to around 40-
45 mph at times for much of the forecast area.  The main question
will be whether the precipitation and clouds limit the depth of the
mixing layer, but models seem to show an area of nearly dry
adiabatic winds up to around 900mb which should be just deep enough
to tap into those higher winds.  Will make a slight southward
expansion of the wind advisory to account for the increased
confidence in these higher winds.

The surface low will pass to the south and after 00Z will be
southeast of the forecast area.  After that point forcing quickly
comes to an end as Indiana ends up on the northwestern side of the
surface low. Do think there may be a brief period where snow is
possible, but overall coverage should be minimal with precipitation
generally ending before temperatures fall to near freezing. As the
low exits, winds should come down enough to be below criteria for
the Wind Advisory by around the same time. Clouds will quickly move
out late tonight which should allow for temperatures to drop into
the upper 20s.

Dry and quiet weather then arrives for Friday as skies clear.  CAA
behind the system will keep temperatures seasonably cool but with
the strong sun, conditions will feel closer to normal.

&&

.Long Term...(Friday night through Wednesday)
Issued at 311 AM EDT Thu Mar 18 2021

...Dry and Pleasant Late Week through Monday...
...Potential Severe Weather and Flooding Pattern Emerges Mid Week...

Long term period looks to start on a dry, pleasant, and warming note
as high pressure dominates the area at the surface and aloft. A very
dry column noted in forecast soundings, and as time goes on expect a
more and more well mixed afternoon boundary layer across the area.
Currently in the vegetation preemergence portion of the spring where
guidance tends to underestimate mixing impacts on dewpoints, and to
a degree on temperatures, as well as when models tend to take a bit
to fully incorporate the impact of increasingly strong spring
sunshine. Have made adjustments during the dry period to increase
diurnal temperature range, particularly on the max temp side, and to
better depict mixing out of very shallow, gradually moistening
dewpoints as time goes on and southerly flow begins to establish
itself. This will likely have implications for fire weather
conditions down the line.

As we get through what should be a very pleasant weekend and get
into early next week, the next longwave trough pushes into the
western US and begins to wrap up/close off another strong low
pressure system over the panhandles, hooking it up into the upper
Great Lakes during the work week. This will require a return of
precipitation chances as early as Tuesday and continuing through the
remainder of the period. Some model depictions of the first of what
may be two low pressure systems depict an overall evolution and
track not that dissimilar from what local research has shown to be
potential severe weather producers, and will have to monitor this
evolution, and particularly timing, closely as we get toward Tuesday
and Wednesday. CIPS analogs show some solid support for this, albeit
with all the caveats that come with a time horizon of day 6-7.

Upper level flow in the larger longwave trough becomes quite
meridional/boundary parallel with the second low pressure system as
the tail end of the baroclinic zone slows near the very end of the
forecast period/midweek next week, and another shortwave or closed
low pivots through the longwave trough. This setup could produce a
direct fetch of tropical moisture into the area, and along with the
forcing aligned parallel to the slowed boundary, produce a setup mid
week for possible heavy rain and hydrologic issues. This will also
need close monitoring over the next several days.

&&

.Aviation...(12Z TAF Issuance)
Issued at 608 AM EDT Thu Mar 18 2021

IMPACTS:
-IFR to LIFR cigs through much of the day, becoming IFR after 00Z
this evening
-MVFR to IFR vsbys through the afternoon. Thunder possible, most
likely at BMG
-Northeasterly winds becoming northerly. Wind gusts up to 35-40kts
at times today.

DISCUSSION: Widespread rain to continue through much of the day
leading to IFR to LIFR vsbys and cigs.  Isolated thunder is possible
through the morning hours with best chances at BMG. Winds will
gradually become more northerly through the day with frequent gusts
in excess of 30kts and occasional gusts up to 40kts. Rain will come
to an end after 00Z with a gradual weakening of winds through the
overnight hours along with improvement to VFR cigs.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for INZ021-028>031-
035>049-051>057-065.

&&

Update...AGM
Short Term...White
Long Term...Nield
Aviation...White
Hazardous weather outlook, Mar 18, 3:23 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 AM EDT Thu Mar 18 2021

INZ060>064-067>072-190730-
Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
323 AM EDT Thu Mar 18 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible through the late morning hours.
Storm motion will generally be to the northeast at 20-30 mph. Outside
of storms, winds will occasionally gust up to 40 mph through the
evening. Rainfall amounts of around an inch today may lead to
isolated flooding of poorly drained areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>049-051>057-065-190730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, and Greensburg
323 AM EDT Thu Mar 18 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible through the late morning hours.
Storm motion will generally be to the northeast at 20-30 mph. Outside
of storms, winds will occasionally gust up to 50 mph through the
evening. Rainfall amounts of around an inch today may lead to
isolated flooding of poorly drained areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 18, 11:06 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 AM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLOOD            TERRE HAUTE             39.47N 87.38W
03/18/2021                   VIGO               IN   PUBLIC

            STREET FLOODING PER TWITTER REPORT.

&&

MK
Local storm report, Mar 18, 12:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1203 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND DMG 1 ESE PITTSBORO         39.86N 86.44W
03/18/2021                   HENDRICKS          IN   NWS EMPLOYEE

            TREE DOWN.

&&
Local storm report, Mar 18, 12:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND DMG 2 E BROWNSBURG          39.84N 86.36W
03/18/2021                   HENDRICKS          IN   NWS EMPLOYEE

            SEMI FLIPPED OVER IN THE VICINITY OF
            INTERSTATE 74 AND RONALD REGAN PARKWAY.

&&
Local storm report, Mar 18, 12:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND DMG 3 WSW CARMEL            39.96N 86.17W
03/18/2021                   HAMILTON           IN   LAW ENFORCEMENT

            TREE DOWN ACROSS 116TH STREET. VIA TWITTER.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:37 PM EDTAreal Flood AdvisoryINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 14 more6 hr
Mar 18, 4:57 PM EDTRiver Flood WarningINDMarion14 hr
Mar 18, 4:57 PM EDTRiver Flood WarningINDDelaware, Randolph37 hr
Mar 18, 4:57 PM EDTRiver Flood WarningINDJohnson38 hr
Mar 18, 5:31 PM EDTRiver Flood WarningINDBoone, Marion11 hr

Nearby

Areal Flood Advisories in Indiana, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.